Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 121, NWS Pueblo, CO

June 22, 2019Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2019, 10:28 PM MDT for Baca County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2019, 10:28 PM MDT (04:28 UTC)
Expired
Jun 22, 2019, 11:00 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Baca County, CO

The radar

The Dodge City radar (KDDC), 210 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 5:44 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS55 KPUB 230428
SVRPUB
COC009-230500-
/O.NEW.KPUB.SV.W.0121.190623T0428Z-190623T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1028 PM MDT Sat Jun 22 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Baca County in southeastern Colorado...

* Until 1100 PM MDT.

* At 1027 PM MDT, a severe thunderstorm was located 11 miles south of
  Stonington, or 20 miles northwest of Elkhart, moving east at 30
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10225 3700 10231 3729 10230 3728 10204
      3700 10204
TIME...MOT...LOC 0427Z 269DEG 25KT 3714 10222 

HAIL...1.75IN
WIND...60MPH
 
$$

ep
2 follow-up statements
611 
WWUS55 KPUB 230439
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1039 PM MDT Sat Jun 22 2019

COC009-230500-
/O.CON.KPUB.SV.W.0121.000000T0000Z-190623T0500Z/
Baca CO-
1039 PM MDT Sat Jun 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTHEASTERN BACA COUNTY...

At 1039 PM MDT, a severe thunderstorm was located 11 miles south of
Stonington, or 15 miles northwest of Elkhart, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10225 3700 10231 3729 10230 3728 10204
      3700 10204
TIME...MOT...LOC 0439Z 269DEG 25KT 3714 10211 

HAIL...1.50IN
WIND...60MPH
 
$$

ep
836 
WWUS55 KPUB 230451
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1051 PM MDT Sat Jun 22 2019

COC009-230501-
/O.EXP.KPUB.SV.W.0121.000000T0000Z-190623T0500Z/
Baca CO-
1051 PM MDT Sat Jun 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BACA COUNTY WILL
EXPIRE AT 1100 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.


LAT...LON 3699 10225 3700 10231 3729 10230 3728 10204
      3700 10204
TIME...MOT...LOC 0451Z 269DEG 25KT 3714 10201 

$$

ep

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:58 PM MDT, 7 hours 30 minutes earlier.

Area forecast discussion, Jun 22, 2:58 PM MDT, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
258 PM MDT Sat Jun 22 2019

.SHORT TERM...(This evening through Sunday)
Issued at 238 PM MDT Sat Jun 22 2019

Unseasonably strong upper low will provide forcing for widespread
showers and thunderstorms today across most of the district. Winds
at low levels will transition to easterly this afternoon, advecting
40s and low 50 dew points back westward into the southeast
plains. Frontal boundary is progged to lift back northward off the
Raton Mesa region with convection firing across this region as
well as moving off the mountains into the I-25 corridor between 3
and 4 PM. Plenty of deep layer shear will be in place with
easterly surface winds beneath strong southwest flow aloft. This
nets 50 to 60 kts of deep layer shear, which will be sufficient
for supercell thunderstorms with the threat of large hail,
damaging winds, and even an isolated tornado, especially where low
level helicity is maximized by easterly flow or where rapidly
intensifying storms can tap vorticity along a boundary. Greatest
threat area for severe appears to be along the I-25 corridor,
stretching eastward along and north of the Raton Mesa region with
Las Animas, Baca, Prowers and Bent counties looking like the most
likely target areas this evening. Threat for thunderstorms
transitions eastward this evening, but may linger past midnight
across the far southeast plains as high res models show several
line clusters redeveloping as the forcing from the trough axis
moves through.

The mountain areas will also see widespread showers and
thunderstorms today.  Concern for burn scar flash flooding is
elevated today, but fast storm motions may mitigate this threat some
unless storms train over the same spot.  There will be the potential
for hail today as well with the stronger storms across the
mountains, which could play in our favor and limit flash flood
threat some. Higher peaks along the Continental Divide will pick
up some light snow accumulations through tonight.

As the upper trough swings through on Sunday, some trailing
activity will be possible across the central mountains and eastern
half of the area through the day. Although dew points will be
lower, cold air aloft still leads to some modest CAPE, so some
small hail will be possible with the isolated stronger storms
across the plains. Activity should decrease into the early
evening. -KT

.LONG TERM...(Sunday night through Saturday)
Issued at 238 PM MDT Sat Jun 22 2019

Flow aloft transitions to westerly behind the departing storm for
Monday.  This brings pretty good drying to the area, though with
some mid/high based moisture and some weak perturbations propagating
through the flow aloft, will still be looking at isolated afternoon
thunderstorms over the mountains.  Given limited low level
moisture/instability, main threat will be localized gusty winds and
lightning.

Flow aloft transitions to southwesterly for the remainder of the
week as the upper low moves into the Pacific Northwest and gradually
lifts northward into British Columbia and Alberta provinces
towards weeks end. This set up will allow for hotter and drier
weather across the region, punctuated by mainly high based
afternoon thunderstorms over the mountains. There will also be the
potential for isolated thunderstorm activity along a dry line
across the southeast plains. Again, mainly gusty winds and
lightning will be the primary storm threats over the mountains.
One or two stronger storms will be possible across the plains
depending on the location of the dry line, available low level
moisture/instability and presence of a strong enough trigger.
Winds will be trending upwards through the week as southwest flow
aloft increases resulting in breezy afternoon winds across the
mountains and plains. Temperatures will be pushing well into the
90s across the plains with 70s and 80s for the mountain and valley
communities by mid to late week. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 238 PM MDT Sat Jun 22 2019

Window for thunderstorms to affect KCOS and KPUB terminals will
persist through 01-02z.  A few embedded strong to severe storms will
be possible which will be capable of producing large hail, wind
gusts up to 50 kts and brief MVFR to IFR conditions with heavy rain.
Storms will move east of the I-25 corridor through the evening with
lingering VFR cloud cover into the night.  Sunday will see more
isolated thunderstorm activity but probability will be lower for
impacting the TAF sites.

KALS will see breezy southwest winds continue into the evening with
the possibility of an isolated shower or thunderstorm.  Brief MVFR
conditions will be possible if the terminal is impacted along with
wind gusts up to 40 kts. Thunderstorms will decrease through the
evening with VFR conditions overnight into Sunday.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Sunday night through Monday morning for
COZ069>071.

&&

SHORT TERM...KT
LONG TERM...KT
AVIATION...KT
Hazardous weather outlook, Jun 22, 10:54 AM MDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1054 AM MDT Sat Jun 22 2019

COZ058>089-093>099-231700-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1054 AM MDT Sat Jun 22 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

An unseasonably strong storm system will continue to move across
the Rockies through tonight, bringing the potential to produce
strong to severe thunderstorms across all of south central and
southeast Colorado this afternoon and evening.

Over the mountains and valleys, heavy rain, wind gusts to 60 mph and
hail up to the size of quarters will be possible with the stronger
storms. Localized flash flooding will also be possible, especially
if the heavy rain falls across the newer burn areas of the Spring,
Junkins and Hayden Pass burn scars. Local snow accumulations of
up to a few inches will also be possible across the higher peaks.
Most of the stronger storms will occur this afternoon.

Across the I-25 Corridor through the far southeast Plains, strong to
severe thunderstorms will be possible this afternoon through tonight.
Storm intensity will be dependent on how unstable the atmosphere
can become, with areas which receive more daytime heating will see
the best chances for severe storms. The main threat from storms
will be large hail greater than an inch in diameter, damaging wind
gusts up to 70 mph and heavy rain, with even a tornado or two also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated afternoon and evening showers and thunderstorms will be
possible each day. The primary threats will be hail up to the size
of nickels and wind gusts to 45 mph.

All storms will produce dangerous cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Conditions that meet reporting criteria for spotters will be possible
across all of south central and southeast Colorado this afternoon
and evening.

23/23

In the hours before

Local storm report, Jun 22, 9:37 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
937 PM MDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     9 S SPRINGFIELD         37.28N 102.62W
06/22/2019  M59 MPH          BACA               CO   ASOS

            ASOS STATION KSPD.

&&
Local storm report, Jun 22, 9:47 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
947 PM MDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     9 S SPRINGFIELD         37.28N 102.62W
06/22/2019  M58 MPH          BACA               CO   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 9
            S SPRINGFIELD. ASOS STATION KSPD.

&&
Special weather statement, Jun 22, 9:47 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
947 PM MDT Sat Jun 22 2019

COZ099-230430-
Springfield Vicinity/Baca County CO-
947 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BACA COUNTY UNTIL 1030 PM
MDT...

At 946 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from just east of Two Buttes to 7 miles west of
Campo. Movement was east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Springfield, Walsh, Vilas, Campo and Stonington.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southeastern Colorado.

LAT...LON 3700 10273 3706 10286 3742 10277 3755 10229
      3744 10204 3700 10204
TIME...MOT...LOC 0346Z 275DEG 33KT 3755 10236 3712 10272

ep
Special weather statement, Jun 22, 9:57 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
957 PM MDT Sat Jun 22 2019

COZ098-099-230415-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
957 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES UNTIL 1015 PM MDT...

At 956 PM MDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Prowers and northeastern Baca Counties.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southeastern Colorado.

LAT...LON 3734 10221 3772 10223 3775 10204 3738 10204
TIME...MOT...LOC 0356Z 242DEG 30KT 3748 10212

KTS
Local storm report, Jun 22, 10:19 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1019 PM MDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             1 N CAMPO               37.11N 102.58W
06/22/2019  M0.88 INCH       BACA               CO   TRAINED SPOTTER

&&
Local storm report, Jun 22, 10:24 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1024 PM MDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             1 N CAMPO               37.11N 102.58W
06/22/2019  M1.00 INCH       BACA               CO   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 1 N
            CAMPO.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:20 PM MDTSpecial Weather StatementPUBOtero40 min
Jun 22, 6:23 PM MDTSpecial Weather StatementPUBCrowley52 min
Jun 22, 6:56 PM MDTSpecial Weather StatementPUBOtero49 min
Jun 22, 7:06 PM MDTSevere Thunderstorm WarningPUBBent, Las Animas, Otero24 min
Jun 22, 7:23 PM MDTSpecial Weather StatementPUBLas Animas52 min
Jun 22, 7:27 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Las Animas, Otero33 min
Jun 22, 7:40 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas35 min
Jun 22, 8:01 PM MDTSpecial Weather StatementPUB44 min
Jun 22, 8:15 PM MDTTornado WarningPUBBaca, Bent, Prowers30 min
Jun 22, 8:17 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas28 min
Jun 22, 8:43 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers32 min
Jun 22, 8:46 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas44 min
Jun 22, 9:06 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers24 min
Jun 22, 9:22 PM MDTSevere Thunderstorm WarningPUBBaca23 min
Jun 22, 9:27 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers33 min
Jun 22, 9:47 PM MDTSpecial Weather StatementPUBBaca43 min
Jun 22, 9:55 PM MDTSevere Thunderstorm WarningPUBBaca35 min
Jun 23, 4:54 AM MDTFreeze WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache26 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.